Alert archive / California / Wind Advisories in 2008

Wind Advisory 7, NWS Medford, OR

October 3, 2008Siskiyou County, California

NWS Medford, OR issued this wind advisory at Oct 3, 2008, 3:46 AM PDT for Siskiyou County, California. It took effect at Oct 3, 2008, 5:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2008, 3:46 AM PDT (10:46 UTC)
In effect from
Oct 3, 2008, 5:00 PM PDT
Expired
Oct 3, 2008, 11:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2008-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2008-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 031100
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
346 AM PDT FRI OCT 3 2008

...FIRST STRONG SYSTEM OF THE SEASON COMES ASHORE TODAY INTO 
TONIGHT...



ORZ021-022-031900-
/O.NEW.KMFR.HW.W.0004.081003T1800Z-081004T0900Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
346 AM PDT FRI OCT 3 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM
PDT SATURDAY FROM CAPE SEBASTIAN TO CAPE ARAGO...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 2 AM PDT
SATURDAY FROM CAPE SEBASTIAN TO CAPE ARAGO. 

WINDS WILL INCREASE LATE THIS MORNING TO 35 TO 45 MPH WITH GUSTS
TO 60 MPH. THE STRONG WINDS WILL BE MAINLY FROM CAPE SEBASTIAN TO
CAPE ARAGO AND ARE EXPECTED TO DECREASE TO 20 TO 30 MPH BY EARLY
MORNING. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

ALTHOUGH SIGNIFICANT PRECIPITATION HAS FALLEN WITH THE PREVIOUS
FRONT THAT MOVED THROUGH THE REGION YESTERDAY THIS IS THE ONLY THE
SECOND SYSTEM FOLLOWING A PROLONG DRY PERIOD AND THIS MOISTURE HAS
NOT HAD TIME TO PERCOLATE DOWN TO LOOSEN THE LARGER TREE ROOTS.
HOWEVER...THIS SAME PROLONGED DRY PERIOD MEANS THAT TREES ARE
CURRENT AT THE HIGHEST STRESS AND STILL WILL MEAN A HIGH
POSSIBILITY OF BRANCHES AND EVEN TREES BREAKING WITH THE HIGH
WINDS AND BRINGING DOWN POWER AND PHONE LINES ALONG THE COAST AND
SOME AREAS A BIT INLAND.



$$

CAZ081-031900-
/O.NEW.KMFR.WI.Y.0007.081004T0000Z-081004T1200Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
346 AM PDT FRI OCT 3 2008

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
PDT SATURDAY. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH BY
LATE AFTERNOON. WINDS WILL DECREASE TO 10 TO 20 MPH EARLY SATURDAY
MORNING. THE STRONGEST WINDS WILL BE NEAR WEED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
SVEN
2 follow-up statements
000 
WWUS76 KMFR 031843
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1143 AM PDT FRI OCT 3 2008


ORZ021-022-040600-
/O.EXT.KMFR.HW.W.0004.000000T0000Z-081004T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
1143 AM PDT FRI OCT 3 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

WINDS WILL INCREASE THIS AFTERNOON TO 35 TO 45 MPH WITH GUSTS TO
60 MPH. THE STRONGEST WINDS WILL OCCUR AT THE HEADLANDS. 
WINDS WILL DECREASE TO 20 TO 30 MPH AFTER MIDNIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.


$$

CAZ081-040600-
/O.EXT.KMFR.WI.Y.0007.081004T0000Z-081004T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
1143 AM PDT FRI OCT 3 2008

...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH BY
LATE AFTERNOON. WINDS WILL DECREASE TO 10 TO 20 MPH AFTER MIDNIGHT.
THE STRONGEST WINDS WILL BE NEAR WEED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
RH
000 
WWUS76 KMFR 040555
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1055 PM PDT FRI OCT 3 2008

ORZ021-022-040700-
/O.EXP.KMFR.HW.W.0004.000000T0000Z-081004T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
1055 PM PDT FRI OCT 3 2008

...HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

THE COLD FRONT HAS MOVED ONSHORE. SOUTH TO SOUTHWEST WINDS TO 30
MPH WITH GUSTS TO 50 MPH CAN STILL BE EXPECTED...BUT WINDS WILL
DIMINISH THROUGH THE NIGHT.

$$

CAZ081-040700-
/O.EXP.KMFR.WI.Y.0007.000000T0000Z-081004T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
1055 PM PDT FRI OCT 3 2008

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. 

A COLD FRONT IS STILL APPROACHING THE SHASTA VALLEY...BUT WINDS
HAVE BEGUN TO DIMINISH. SOUTH WINDS 20 TO 30 MPH GUSTING TO 40
MPH WILL DIMINISH SLOWLY THROUGH THE NIGHT.

$$

STOCKTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Oct 3, 3:12 AM PDT, 34 minutes earlier.

Area forecast discussion, Oct 3, 3:12 AM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
312 AM PDT FRI OCT 3 2008

.DISCUSSION...WEAKER BAND OF PRECIPITATION IS TRAVERSING THE EAST
SIDE AT THIS TIME WITH THE NEXT BAND COMING INSIDE OF 130W SHOWING
RAPID CLOUD TOP COOLING ON THE IR AS IT MOVES IN ON THE LEFT EXIT
REGION OF A +100 KT JET. WITH BL TO 700 MB FLOW INCREASING WITH
700MB WINDS INCREASING TO +45 KT AND SPLIT DIVERGING TAIL OVER THE
REGION PROVIDING STRONG UPPER LEVEL DIVERGENCE OVER THE REGION
AROUND 0Z AS THE FRONT MOVES IN A PERIOD OF HEAVY RAIN SEEMS TO BE
ON TRACK. THIS HEAVY PRECIP ALSO HELPS TO SUPPORT TRANSFERRING A
GOOD PORTION OF THE 925 MB WINDS OF 55 KT AS WELL AS 850 MB WINDS
OF THE SAME STRENGTH FROM A DIRECTION OF 210 ALSO HINTING TOWARDS
A BRIEF BARRIER JET ALONG THE COAST AS THE FRONT COMES ASHORE THIS
AFTERNOON. 700 MB FLOW AND RDD-MFR GRADIENT ALSO SUPPORT A WIND
ADVISORY FOR THE SHASTA VALLEY LATER TODAY AS THE FRONT MOVES
INLAND. HAVE LOADED THE BL WINDS FOR THE EAST SIDE AS IT MOVES
ACROSS AS SUPPORTED BY THE SW 700 MB WINDS AHEAD OF THE FRONT.

ONE VORT LOBE AFTER ANOTHER CYCLES THROUGH THE REGION AS THE JET
STRENGTHENS TO +150 KT AND SLOWLY DRIFTS NORTHWARD OVER THE REGION
BY SATURDAY AFTERNOON. AS THE JET SHIFTS PAST LATE SATURDAY A COLD
POOL APPROACHING -20C AT 500 MB MOVES IN THE TAIL OF THE COLD
FRONT...DROPPING SNOW LEVELS DOWN TO THE EAST SIDE AND THE HIGHER
RIDGES OF THE WEST SIDE...BRINGING POSSIBLE THE FIRST VISIBLE
DUSTING AND POSSIBLY MEASURABLE SNOW TO THE CASCADES OF THE SEASON.

&&

.AVIATION...WIDESPREAD MVFR WITH AREAS OF IFR ALONG THE COAST PREVAIL
THROUGH THE DAY AND INTO TOMORROW WITH STRONG SOUTHERLY WINDS ON
THE COAST AND THE INLAND RIDGES AS WELL AS THE SHASTA VALLEY AND
EAST OF THE CASCADES.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR ORZ021-ORZ022.

CA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM PDT SATURDAY FOR
     CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM
     PDT THIS MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 11 AM PDT
     SUNDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING FROM 11 AM THIS MORNING TO 2 AM PDT SATURDAY FOR
     PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING FROM 11 AM THIS MORNING TO 5 AM PDT SATURDAY FOR
     PZZ350-PZZ370.

99/99/99

In the hours before

Special weather statement, Oct 2, 11:13 PM PDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1113 PM PDT THU OCT 2 2008

ORZ021-022-031130-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
1113 PM PDT THU OCT 2 2008

...STRONG STORM TO BRING GUSTY SOUTH WINDS FRIDAY AND FRIDAY NIGHT
FOLLOWED BY DANGEROUS SURF CONDITIONS SATURDAY...

A POTENT STORM SYSTEM WILL MOVE THROUGH THE REGION FRIDAY THROUGH
FRIDAY NIGHT. EXPECT LOCALLY STRONG AND GUSTY SOUTH WINDS ACROSS
THE BEACHES AND HEADLANDS WHERE WINDS WILL INCREASE TO BETWEEN 25
AND 35 MPH WITH POSSIBLE LOCAL GUSTS BETWEEN 45 AND 55 MPH. AREAS
FROM CAPE BLANCO TO GOLD BEACH WILL BE MOST THREATENED FOR HIGH
GUSTS.

THEN ON SATURDAY...WESTERLY SWELLS ARE EXPECTED TO INCREASE TO
AROUND 20 FEET. THIS WILL CREATE DANGEROUS SURF CONDITIONS FOR
PEOPLE ON THE BEACHES AND JETTIES. LARGE SURF CREATES DANGEROUS
RIP CURRENTS...AND CAN HURL AROUND DEBRIS AND LOGS ENDANGERING
PEOPLE ON THE BEACH. LARGE WAVES OFTEN CATCH PEOPLE BY SURPRISE...
SWEEPING THEM FROM JETTIES AND BEACHES INTO THE VIOLENT SURF.

IF PLANNING OUTDOOR ACTIVITY AT THE BEACHES FRIDAY AND SATURDAY...
BE AWARE OF INCREASING WINDS AND SEAS...AND STEER CLEAR OF THE
SURF ZONE.

STAVISH
Special weather statement, Oct 3, 3:15 AM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
315 AM PDT FRI OCT 3 2008

ORZ021-022-041300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
315 AM PDT FRI OCT 3 2008

...BEWARE OF INCREASING SURF SATURDAY...

A STORM SYSTEM WILL MOVE THROUGH WESTERN OREGON TODAY THROUGH
SATURDAY WITH INCREASING SURF CONDITIONS.

SEAS WILL INCREASE TO AROUND 13 FEET TODAY AS STRONG AND GUSTY SOUTH
WINDS DEVELOP. THEN...WESTERLY SWELLS ARE EXPECTED TO INCREASE TO
16 FEET SATURDAY. THIS WILL CREATE HAZARDOUS SURF CONDITIONS THAT
CAN ENDANGER ANYONE NEAR THE SURF ZONE.

LARGE WAVES OF THIS NATURE OFTEN CATCH PEOPLE BY SURPRISE...
SWEEPING THEM FROM JETTIES AND BEACHES INTO THE SURF. AS SURF
HEIGHTS INCREASE...DANGEROUS RIP CURRENTS DEVELOP WHICH MAKE IT
DIFFICULT TO GET BACK TO SHORE IF CAUGHT IN THE SURF.

HEADS UP IF PLANNING ACTIVITY ON THE SOUTHERN OREGON BEACHES
SATURDAY...BE CAREFUL AROUND THE SURF ZONE.

STAVISH

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.